Anxiety Community
what next?
About This Community:

This patient support community is for discussions relating to generalized anxiety, anxiety and eating, anxiety and sleeping, mood swings, panic attacks and panic disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

what next?

After being on anti-depressenats for 25 yrs, I am a 70 yr old male who recently read that for this many yrs on these med could lead to alzheimer problems. I also take the statin drugs after a successful stent.  Now I learn that plavix may also cause memory loss.  I went off the antidepressants cold turkey for the last 6 mo but cannot go off the plavix.  I am losing cognitive abilities and I am a practicing surgeon still.  How can I effectively test the capabilities and get a solution. I cannot retire at this time.
Related Discussions
2 Comments Post a Comment
Blank
Avatar_f_tn
You have asked some very interesting questions, which I don't have answers for.
If you were on an antidepressant for 25 years and went off it cold turkey, I'd sure like to hear what your last six months have been like!
I don't know what, if any, studies have been done regarding long term use of ADs and Alzheimer's.
I also had two heart stents placed and was on Plavix for one year, which is the recommended time frame with this drug to protect the stents. When you say you can't go off the Plavix, do you mean because it's not been a year since your stent was placed, or are you being told you can NEVER go off it?
I am also on a stantin as well as a large dose of Niacin and aspirin. I am also on two psychotropic medications for PTSD and depression. I am 60 years old and work as an RN tech in a major hospital. Aside from forgetting where my car keys are or what I went into a specific room to get, I think I'm doing pretty well.
As a surgeon, you must know a great many specialists in all the areas of concern for you. Why do you not discuss these issues with them?
If you do not feel comfortable talking with your colleagues, I strongly urge you to see someone for a complete physical and mental eval. I'm sorry to say this, but with your current issues, I wouldn't let you operate on me. That is a very cruel thing to say, but your sworn oath began......"First, do no harm." It may be time to look for other ways to use your skills outside of the OR.
Please talk to someone about your concerns. For all I know, this may be happening because of going cold turkey off ADs. Maybe it can be fixed. But I'm not the one to ask.
I really wish you the very best.
Peace
Greenlydia  
Blank
Avatar_f_tn
You may have been better off staying on the medication, as most of this may be due to side effects from going off of them.  We're all different when it comes to how these medications affect us, and if you need the AD, why stop taking it?  Maybe being off of it your mind is just cluttered with all the things the medication kept at bay.  I'm 62 and have been on AD's for as long as you and don't plan on going off of them. Keep in mind that what you read said "may" lead to Alzheimer problems, doesn't mean it will or that is causes it.  I completely understand why you're hesitant to share this with your colleagues,  but you need to determine exactly what is going on.  I would go out of town to seek help if you're concerned about what others will think. I would think a close friend could be of help with this.  I know how very difficult this is for you but you have the lives of others to consider as always.  If you feel incompetent then step down, until this is resolved.  You say you can't retire right now but you're a surgeon and it's best to step down as a respected doctor than to be forced out due to incompetency or worse......the loss of a patient.  Surgery is very scary for all of us and our lives are in your hands....you owe it to us and yourself to do the right thing.   I'm sure your skills can be used outside of the operating room to keep you employed.  But seek help because this may be related to you coming off the medications and you may be able to turn this around.  You can't operate under your present state of mind...take a leave of absence and see someone. I wish you all the very best, and know that things have a way of working out for the better.  Take care.
Blank
Post a Comment
To
Recent Activity
6579347_tn?1388505968
Blank
mele48 And here I am again... Comment
11 mins ago
535089_tn?1400677119
Blank
Mollyrae commented on Why You Might Have A ...
1 hr ago
4059843_tn?1402216397
Blank
mishymoshymarcy Study hard, focus, and you ... Comment
1 hr ago
MedHelp Health Answers
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
cj29
GA
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_f_tn
Blank
coh123
Grand Rapids, MN
Anxiety Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Anxiety Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
cj29
GA
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_f_tn
Blank
coh123
Grand Rapids, MN